Virginia, 2009High Wind in Virginia, December 9 to 10, 2009
December 9 to 10, 2009 · NWS RNK · 13 events in 13 counties and zones
Surface low pressure raced from the High Plains early on December 8th to the upper Great Lakes by early on the 9th while deepening rapidly and bringing a complex series of fronts across the area. Strong west winds of 20 to 40 mph occurred on the afternoon of the 9th with gusts over 60 mph estimated along some ridges and mountain peaks.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure raced from the High Plains early on December 8th to the upper Great Lakes by early on the 9th while deepening rapidly and bringing a complex series of fronts across the area. Strong west winds of 20 to 40 mph occurred on the afternoon of the 9th with gusts over 60 mph estimated along some ridges and mountain peaks. Marion AWOS in Smyth County measured a 63 mph wind gust from the WSW around 2:00 PM on the 9th with sustained winds over 30 mph for several hours in the afternoon. The result was tree damage and some power line damage across numerous counties in the southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 9, 3:37 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Dec 9, 3:37 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 AM EST WED DEC 9 2009
.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE AREA TODAY. COLD HIGH
PRESSURE FOLLOWS THE FRONT WITH DRIER BUT MUCH COLDER AIR ON
STRONG WESTERLY WINDS TONIGHT INTO THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
WILL ISSUE A QUICK UPDATE WITH SOME OF THE NEAR TERM CHANGES IN
THE FCST. MAIN CONCERN IS CONTINUED ICING IN THE HIGH ELEVATIONS
OF BATH COUNTY- WILL UPGRADE THEM TO AN ICE STORM WARNING. THE
OTHER NEAR TERM ISSUES ARE THE CONTINUED MODERATE TO HEAVY RAIN IN
THE MTNS. WITH FFG AS LOW AS 2 INCHES FOR 6 HOURS...AND RAINFALL
APPROACHING THOSE LEVELS...HAVE OPTED TO ISSUE A FLOOD WATCH THRU
15Z. HAVE ALSO OPTED TO RAISE THE WIND ADVISORIES IN THE MTNS TO A
HIGH WIND WARNING...SINCE MODELS CONTINUE TO SHOW A VERY STRONG
LLJ FROM THE SW WITH THE FROPA.
PREVIOUS DISCUSSION...
INITIAL BATCH OF DECENT RAINFALL ASSOCIATED WITH ISENTROPIC LIFT
THROUGH THE WEDGE HAS BASICALLY PUSHED NE WITH MORE PRE- FRONTAL
NATURE RAINFALL SET TO WORK INTO THE AREA FROM THE SW SHORTLY.
THIS SHOULD OVERSPREAD THE REGION THROUGH THE OVERNIGHT AS THE
FLOW ALOFT VEERS MORE SW AND THE AXIS OF BETTER LIFT ARRIVES.
TEMPS HAVE STABILIZED ACROSS THE REGION IN THE PAST COUPLE OF
HOURS AND EXPECT A SLOW RISE AFTER MIDNIGHT...AND PERHAPS MORE OF
A JUMP WHERE WARM ADVECTION WORKS TO THE SURFACE IN THE WEST.
SINCE THE 00Z RNK RAOB SHOWED A RATHER LARGE AREA OF BELOW
FREEZING BOUNDARY LAYER TEMPS UNDER EASTERLY FLOW EXPECT MANY OF
THE RIDGES HAVE SOME GLAZING WITH MORE SNOW/SLEET ACROSS THE NW
WHERE THE COLD AIR WAS A BIT DEEPER. FORECAST SOUNDINGS SHOW A
TREND TOWARD A BIT MORE FREEZING RAIN THRU ABOUT 06Z BEFORE ALL
EXCEPT THE VA HIGHLANDS EDGE ABOVE FREEZING. SINCE HAS BEEN SUCH A
MIXED BAG ACROSS BATH CTY WONT UPGRADE TO A WARNING THERE FOR NOW
AND BASICALLY HANG ONTO CURRENT UPDATED WINTER WX ADVISORYS FROM
EARLIER A WHILE LONGER. OTRW AFTER A BRIEF LULL ROLLING WITH HIGH
CAT POPS OVERNIGHT UNTIL LATE AND INCLUDING AN ISOLATED -TSRA
MENTION FAR WEST WHERE NAM INDICATES AT LEAST SOME ELEVATED
CONVECTIVE POTENTIAL BY MORNING. THINK ANOTHER ONE TO POSSIBLY TWO
INCHES OF QPF BY MORNING BUT AGAIN APPEARS RATES LOW ENOUGH TO
PRECLUDE A FLOOD WATCH AT THIS POINT.
SE WINDS CONTINUE TO GUST TO NEAR 50 MPH IN TAZEWELL/MERCER CTYS
AND EXPECT A FEW MORE HOURS OF STRONGER GUSTS UNTIL THE FLOW VEERS
MORE SW TOWARD MORNING. OTHER GOING WIND PRODUCTS LOOK IN GOOD
SHAPE. HOWEVER GIVEN PROGGED 60-70 KTS OFF THE 00Z NAM AT 85H
EAST OF THE BLUE RIDGE AND BUFKIT SHOWING 40-50 KTS NEAR THE
SURFACE WEDNESDAY...PLAN TO EXTEND THE WIND ADVISORY ACROSS THE
REST OF THE CWA FOR WED ESPCLY WITH THE GROUND SO WET. ALSO MADE
SOME SLIGHT ADJUSTS TO DELAY TEMP RISES PER CURRENT OBS AND TO
LOWER LOWS SOME BASED ON ONGOING OBS ATTM.
THE SURGE OF WARM AIR WILL DISLODGE THE HIGH PRESSURE WEDGE
WEDNESDAY WITH RAIN SHOWERS ENDING FROM SW TO NE. ATTM...LEFT
THUNDER OUT BUT THE STRONG DYNAMICS MAY LEAD TO A FEW CLOUD TO
GROUND STRIKES IN THE FAR SW AS THE WARMER AIR SURGES WHILE COLDER
AIR ALOFT INCREASES LAPSE RATES....BUT BY THEN MOISTURE WILL BE
GETTING SHALLOWER.
HAVE UPDATED THE HAZARD GRIDS TO REFLECT A PROLONGED PERIOD OF
STRONG WIND GUSTS THROUGH THE DAY WEDNESDAY. 850 MB WINDS ARE
PROGGED TO TURN SOUTHWEST TOMORROW AROUND 12Z AND INCREASE TO AROUND
50 TO 55 KTS OFF THE PREFERRED GFS SOLUTION. HAVE INCREASED IN TIME
THE WIND ADVISORY AND HIGH WIND WARNING THAT WAS IN EFFECT THROUGH
100 PM TO NOW 600 PM...AND EXPANDED BOTH TO INCLUDE MORE OF THE
REGION WEST OF THE BLUE RIDGE. MORE OF THE MOUNTAIN EMPIRE REGION OF
SOUTHWEST VIRGINIA IS INCLUDED IN THE WARNING...AND NOW THE NEW
RIVER VALLEY NORTH INTO THE UPPER JAMES RIVER BASIN IS INCLUDED.
EAST OF THE BLUE RIDGE...WILL BE EMPHASIZING THE POTENTIAL FOR
STRONG WIND GUSTS POTENTIALLY BEING ABLE TO DOWN SOME TREES GIVEN
WET SOIL CONDITIONS DESPITE NON-WARNING OR NON-ADVISORY WIND SPEEDS.
THE COLD/OCCLUDED FRONT SWINGS EAST ACROSS THE CWA DURING THE DAY
AND SHOULD BE EAST OF THE CWA IN THE AFTERNOON. WITH LAGGING COLDER
AIR...WILL WARM HIGHS UP A BIT IN THE EAST TO THE LOWER 60S.
AS THE LOW EXITS THE REGION...AND THE CENTER OF HIGH PRESSURE DRAWS
CLOSER...WE WILL EXPERIENCE WIND SPEEDS TAPERING OFF THROUGH
WEDNESDAY NIGHT. CURRENT HIGH WIND WARNING AND ADVISORY ENDS IN THE
VERY EARLY EVENING WEDNESDAY. AS WE GET CLOSER TO THAT TIME...THERE
MAY BE A NEED TO CONTINUE A WIND ADVISORY IN THE LOCATION OF THE
CURRENT WARNING THROUGH ABOUT MIDNIGHT OR SO WEDNESDAY NIGHT. THE
DECISION TO DO OR NOT TO DO THAT WOULD HAVE TO COME TOWARDS THE END
OF THE CURRENT WARNING...BUT IT THERE IS THAT POTENTIAL.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
NORTHWEST FLOW WITH RESIDUAL UPSLOPE MOISTURE SUPPORTS SCATTERED
SNOW SHOWERS AND SNOW FLURRIES IN THE SE WV MOUNTAINS...SOUTH INTO
THE NORTHERN MOUNTAINS OF NORTH CAROLINA. A REINFORCING TROUGH
BEHIND THE INITIAL COLD FRONT WILL ADD SOME INSTABILITY THURSDAY
MORNING. LIMITED THE SLIGHT CHC OF SNOW SHOWERS TO NORTHWEST
THURSDAY AFTERNOON. HIGH PRESSURE SETTLES OVER THE AREA ON
THURSDAY NIGHT AND FRIDAY WITH NOTABLE COLDER TEMPERATURES. USED A
BLEND OF MOSGUIDE AND CONTINUITY FOR TEMPERATURES DURING THE PERIOD.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
THERE ARE TWO SYSTEMS THAT CAN POTENTIALLY IMPACT THE LONG TERM
FORECAST. AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE SOUTHEAST AND
TO THE ATLANTIC COAST SATURDAY. IN COMPARISON TO YESTERDAYS LONG
RANGE SUITE...MODELS ARE FURTHER SOUTH WITH THE TRACK...ESPECIALLY
THE 12Z ECMWF. THIS TREND HOWEVER WAS HINTED AT IN THE 12Z GEFS
RUNS. WITH NOT MUCH AMPLITUDE IN THE UPPER FLOW...AND THE ABSENCE
OF ANY HIGH LATITUDE BLOCKING ACROSS THE NORTH ATLANTIC...DIFFICULT
TO SEE THIS SYSTEM TAKE THE MORE NORTHERLY TRACK ALONG THE COAST
THAT THE 12Z GFS SUGGESTS. HIGH PRESSURE WHICH ARRIVES BEFORE THE
STORM FRIDAY AND FRIDAY NIGHT MAY BE STRONG ENOUGH TO KEEP THE
SYSTEM SOUTH. WITH THIS IN MIND...LOWERED POPS SOMEWHAT NORTH OF THE
VA/NC BORDER AND LOWERED SOUTH OF THE NC/VA BORDER. WILL KEEP
PTYPE JUST RAIN/SNOW FOR NOW...BUT SLEET MAY ALSO MIX IN AT TIMES.
ALSO...THINK THAT THE MOST PRECIP WILL FALL LATE SATURDAY AND
SATURDAY NIGHT. BASICALLY TRIED TO FOLLOW THE 12Z ECMWF AND THE
12Z GEFS. FOR NOW...WILL LEAVE ANY MENTION OUT OF THE HWO
CONSIDERING THE SOUTHWARD TREND. AT THE END OF THE LONG
TERM...BOTH THE ECMWF AND GFS HAVE A SYSTEM AFFECTING THE CWA WITH
WINTRY PRECIPITATION POSSIBLE AGAIN. THE ECMWF MOVES THE POLAR
VORTEX TO JAMES BAY BY NEXT TUESDAY. THIS CAUSES ONE OF THE
DISTURBANCES MOVING OUT OF THE SOUTHERN STREAM TO PHASE. IT IS NOT
UNCOMMON FOR STRONG SYSTEMS TO FORM WITH SUCH A DRASTIC MOVEMENT
OF THE POLAR VORTEX INTO SE CANADA. ALSO...HIGH LATITUDE BLOCKING
MAY BE IN PLACE WITH THIS SYSTEM...WITH AN UPPER RIDGE CENTERED
JUST EAST OF GREENLAND. PLENTY OF TIME TO WATCH THIS SYSTEM WHICH
HAS PROMISE.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
THE THREAT FOR FREEZING PRECIPITATION WILL BE CONFINED TO THE LWB AIRPORT
AND POINTS NORTHEAST TOWARD HSP THRU LATE TONIGHT. TEMPS AT LWB/BLF
REMAIN ABV FREEZING. ICE PELLETS WILL ALSO MIX IN WITH THE RAIN
BEFORE TEMPS PERHAPS WARM SLOWLY LATE TONIGHT. ELSW ONLY RAIN IS
EXPECTED WITH WIDESPREAD POOR FLYING CONTINUING OVERNIGHT BEFORE
WINDS BECOME MORE SW AND START TO MIX THINGS OUT EARLY WED
MORNING. A STRONG LOW LVL JET ABOVE THE COOL WEDGE WILL CREATE LOW
LVL WIND SHEAR CONDITIONS OVERNIGHT INTO EARLY WEDNESDAY MORNING
AT ALL TAF SITES. THE BLF AIRPORT WILL ALSO EXPERIENCE STRONG
WINDS AFTER MIDNIGHT TONIGHT INTO WED MORNING WITH GUSTS UP TO 50
MPH POSSIBLE.
ANY FREEZING PRECIP WILL CHANGE TO RAIN IN THE PREDAWN HOURS BUT CIGS
WILL STAY IN THE IFR/MVFR RANGE AND AT TIMES LIFR. AS WINDS VEER
TO THE SOUTHWEST WEDNESDAY MORNING WILL EXPECT TO SEE SOME GUSTS
AS THE WEDGE ERODES...WITH STRONG WINDS DURING THE AFTERNOON
ACROSS ALL SITES INCLUDING THE EAST WHERE WEST WINDS MAY GUST
ABOVE 30-35 KTS AT TIMES.
WINDS WILL STAY STRONG AND GUSTY THROUGH WEDNESDAY NIGHT...BUT
WILL BE OUT OF THE WEST TO NORTHWEST BEHIND THE COLD FRONT.
WINDY AND GUSTY CONDITIONS POSSIBLE INTO THURSDAY NIGHT. HIGH
PRESSURE BUILDS IN ON FRIDAY BRINGING A RETURN TO VFR ACROSS THE
REGION ALONG WITH LIGHTER WINDS INTO SAT. ANOTHER WEAK STORM SYSTEM
LOOKS TO BRING A POSSIBLE MIXED BAG OF PRECIP BACK TO THE AREA
WITH MVFR/IFR CONDITIONS BY SUNDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR VAZ010>014-
016>020.
WINTER WEATHER ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
VAZ016>019-023-024-034-035.
FLOOD WATCH UNTIL 10 AM EST THIS MORNING FOR VAZ007-009>015.
HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR VAZ007-009-
015.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR VAZ022>024-
032>035-043>047-058-059.
ICE STORM WARNING UNTIL 7 AM EST THIS MORNING FOR VAZ020.
NC...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR NCZ002.
FLOOD WATCH UNTIL 10 AM EST THIS MORNING FOR NCZ001-002-018.
HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR NCZ001-018.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NCZ003>006-019-
020.
WV...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR WVZ043>045.
FLOOD WATCH UNTIL 10 AM EST THIS MORNING FOR WVZ042>045.
HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR WVZ042.
&&
SYNOPSIS...JH/KK
NEAR TERM...JH/JJ/WP
SHORT TERM...DS/KK
LONG TERM...KM
AVIATION...JH/KM/WPHazardous weather outlook, Dec 9, 4:05 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 AM EST WED DEC 9 2009
VAZ019-100915-
ALLEGHANY VA-
405 AM EST WED DEC 9 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ020-100915-
BATH-
405 AM EST WED DEC 9 2009
...ICE STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
ICE STORM WARNING.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ045-100915-
GREENBRIER-
405 AM EST WED DEC 9 2009
...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ018-100915-
CRAIG-
405 AM EST WED DEC 9 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ043-044-100915-
SUMMERS-MONROE-
405 AM EST WED DEC 9 2009
...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-WVZ042-100915-
TAZEWELL-SMYTH-MERCER-
405 AM EST WED DEC 9 2009
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ011-013-014-100915-
GILES-PULASKI-MONTGOMERY-
405 AM EST WED DEC 9 2009
...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ016-100915-
CARROLL-
405 AM EST WED DEC 9 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010-012-100915-
BLAND-WYTHE-
405 AM EST WED DEC 9 2009
...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ015-100915-
GRAYSON-
405 AM EST WED DEC 9 2009
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-100915-
ASHE-WATAUGA-
405 AM EST WED DEC 9 2009
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ022-032-033-043>047-058-059-100915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK-
FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
405 AM EST WED DEC 9 2009
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ023-024-034-035-100915-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
405 AM EST WED DEC 9 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ017-100915-
FLOYD-
405 AM EST WED DEC 9 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002-100915-
ALLEGHANY NC-
405 AM EST WED DEC 9 2009
...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 9, 5:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 AM EST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM ICE STORM WARM SPRINGS 38.05N 79.78W
12/09/2009 BATH VA LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN NUMEROUS LOCATIONS ACROSS
THE COUNTY.
&&
JJACKSONLocal storm report, Dec 9, 5:18 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 AM EST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLOOD E CHILHOWIE 36.80N 81.68W
12/09/2009 SMYTH VA LAW ENFORCEMENT
LEE HIGHWAY CLOSED IN CHILHOWIE DUE TO HIGH WATER
&&
JJACKSONLocal storm report, Dec 9, 5:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLOOD 4 ESE LEWISBURG 37.78N 80.39W
12/09/2009 GREENBRIER WV EMERGENCY MNGR
RUNOFF FLOODING IN THE CALDWELL AREA.
&&
KKOSTURAHigh Wind, Tazewell
- When
- December 9, 6:00 AM EST to December 10, 2:00 AM EST
- Where
- Tazewell forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Trees were reported down in various locations across the county including Hubble Hill Road, Richlands, Pounding Mill, and Burkes Garden.
High Wind, Bland
- When
- December 9, 12:25 PM EST to December 10, 2:00 AM EST
- Where
- Bland forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Trees reported down across the county.
High Wind, Wythe
- When
- December 9, 1:30 PM EST to December 10, 2:00 AM EST
- Where
- Wythe forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Two large trees and a church sign blown over along Highway 11.
High Wind, Bath
- When
- December 9, 1:30 PM EST to December 10, 3:00 AM EST
- Where
- Bath forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Trees and power lines were downed in numerous locations across the county.
High Wind, Smyth
- When
- December 9, 1:40 PM EST to December 10, 2:00 AM EST
- Where
- Smyth forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Numerous trees and power lines were reported down and one tree fell onto a mobile home.
High Wind, Pulaski
- When
- December 9, 1:54 PM EST to December 10, 3:00 AM EST
- Where
- Pulaski forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Trees and large tree limbs were reported down in various locations across the county. Power lines were also damaged in Pulaski.
High Wind, Giles
- When
- December 9, 1:58 PM EST to December 10, 2:00 AM EST
- Where
- Giles forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Several trees were brought down near Spruce Run.
High Wind, Grayson
- When
- December 9, 2:00 PM EST to December 10, 2:00 AM EST
- Where
- Grayson forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Trees were reported down county-wide.
High Wind, Carroll
- When
- December 9, 2:25 PM EST to December 10, 3:00 AM EST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Trees were reported down in Hebron.
High Wind, Alleghany
- When
- December 9, 2:27 PM EST to December 10, 3:00 AM EST
- Where
- Alleghany forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Trees were reported down near Potts Creek.
High Wind, Montgomery
- When
- December 9, 3:15 PM EST to December 10, 3:00 AM EST
- Where
- Montgomery forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
A 10 to 12 inch diameter tree was snapped in half. Wind gust estimated at 60 mph by former NWS employee.
High Wind, Craig
- When
- December 9, 5:00 PM EST to December 10, 3:00 AM EST
- Where
- Craig forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Trees were reported down county-wide.
High Wind, Floyd
- When
- December 9, 5:33 PM EST to December 10, 3:00 AM EST
- Where
- Floyd forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Trees were reported down on Woods Gap Road.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Kentucky, December 9, 20092 deaths · 3 injured · $59,000 · 56 kt wind · 40 events
- Strong Wind in North Carolina, December 9, 20092 deaths · 2 injured · $94,000 · 31 events
- High Wind in New York, December 9 to 10, 2009$102 million · 59 kt wind · 8 events
- High Wind in Ohio, December 9, 2009$9.1 million · 60 kt wind · 28 events
- High Wind in Pennsylvania, December 9, 2009$750,000 · 50 kt wind · 16 events
- High Wind in Pennsylvania, December 9, 2009$1.2 million · 65 kt wind · 3 events
- High Wind in Virginia, December 9, 2009$810,000 · 60 kt wind · 3 events
- High Wind and Strong Wind in West Virginia, December 9, 20091 injured · $306,000 · 64 kt wind · 10 events
- Winter Storm and High Wind in Vermont, December 9, 2009$205,000 · 76 kt wind · 21 events
- High Wind in Michigan, December 9, 2009$450,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, December 9, 2009$225,000 · 1 in hail · 5 events
- High Wind in Ohio, December 9, 2009$39,000 · 56 kt wind · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207493, 207499, 207500, 207523, 207494, 207511, 207507, 207495, 207516, 207519, 207514, 207518, 207517.